New Mexico, 2005Flash Flooding in New Mexico, May 27 to 28, 2005
May 27 to 28, 2005 · NWS MAF · 2 events in 2 counties and zones
Strong thunderstorms over the southeastern New Mexico plains resulted in flash flooding across parts of eastern Eddy and Lea Counties. Several area highways and city streets were rendered impassable by flowing flood waters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms over the southeastern New Mexico plains resulted in flash flooding across parts of eastern Eddy and Lea Counties. Several area highways and city streets were rendered impassable by flowing flood waters. A railroad track section near New Mexico State Highway 31 was destroyed by the flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 12:07 PM MST, 10 hours 2 minutes earlier.
Area forecast discussion, May 27, 12:07 PM MST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT FRI MAY 27 2005
.SHORT TERM...
MSTR WELL IN PLACE ACRS W TX COURTESY SLY FLOW. MSTR ALSO EVIDENT
IN THETA-E FIELDS AS NOTED IN RIDGE FROM 85H-5H AND IN PW/S WELL OVER
AN INCH ON MAF/S 12Z SOUNDING. WATER VAPOR DEPICTS A VARIETY OF
SHRTWV TROF/S ACRS THE REGION LIFTING NWD ATTM. MID LEVELS ALSO
INFLUENCED FROM SEVERAL SOURCES...MAIN UPPER LOW CIRCULATING INVOF
BAJA AND 5H HIGH ACRS NRN MEXICO PROVIDING SLY MID LEVEL FLOW INTO
BIG BEND REGION. WHILE 5H HIGH ACRS AZ AND CYCLONIC FLOW THRU PLAINS
STATES MAINTAINS A NW MID LEVEL COMPONENT ACRS NW-N CWFA. NET AFFECT
IS TO SET UP COL REGION WITH SHEAR ACRS PB TONIGHT. TO SOME DEGREE
OR ANOTHER CONSENSUS IS THAT RAIN/TSTMS WILL DEVELOP OVERNIGHT. AREA
OF 1ST CONCERN IS ACRS THE WESTERN TRANS PECOS/NRN MEXICO WHERE
CLEARING SKIES THIS AFTERNOON IS RESULTING IN DESTABLIZATION OF
ATMOSPHERE. MID LEVEL LR/S ARE BETTER W OF THE RIO GRANDE 7
C/KM...THUS EXPECT THAT CONVECTION WILL DEVELOP THERE AND WITH
AFOREMENTIONED S-SW MID LEVEL FLOW STORMS WILL HAVE A CHANCE TO
DRIFT E ACRS RIO GRANDE THIS EVENING. TO THE NW CLEARING SKIES ACRS
ELEVATED HEAT SOURCES OF CENTRAL NM...LR/S > 7 C/KM...AND MST SE
UPSLOPE FLOW SUFFICIENT TO GENERATE SCT TSTMS LATER THIS PM.
CONCERNS ARE THAT THIS MAY EVOLVE INTO AN MCS AND DRIFT SE IN CWFA
TONIGHT. CURRENTLY TSTMS SHOWING TRENDS OF DEVELOPING EWD ALONG
SHEAR AXIS FROM FAR W TX INTO TRANS PECOS AND PB. LOW LEVEL MSTR
CONVERGENCE MAXIMIZED ACRS TRANS PECOS THIS AFTERNOON WILL SHIFT NE
INTO THE PB LATE TONIGHT UNDERNEATH MID LEVEL SHEAR AXIS. MOS
GUIDANCE HAS RAMPED UP POPS ACRS REGION AND BASED ON ORIENTATION OF
SHEAR AXIS/MSTR CONVERGENCE HAVE INCREASE POPS TO CATEGORICAL ACRS
SRN PB AND INVOF PECOS RIVER. HAVE DECIDED TO ISSUE A FLASH FLOOD
WATCH TONIGHT FOR CWFA.
.LONG TERM...
COMPLEX WEATHER PATTERN IS MAKING FOR A TOUGH FORECAST. MODELS HAVE
COME AROUND TO SOME SEMBLENCE OF AGREEMENT WITH THE HANDLING OF
UPPER TROUGH OVER MEXICO. THINK W/LL BEGIN THE SECOND PERIOD WITH
AN AREA OF SHOWERS AND THUNDERSTORMS OVER THE CENTRAL/NORTHERN CWA.
THINK THIS AREA OF PRECIPITATION WILL SHIFT OFF TO THE EAST/
NORTHEAST DURING THE DAY. SINCE PRECIPITABLE WATER WILL STILL BE
QUITE HIGH ON SATURDAY...PARTICULARLY OVER THE NORTHEAST HALF OF THE
CWA...THE FLASH FLOOD WATCH WE/LL HAVE FOR THE ENTIRE CWA TONIGHT
MAY NEED TO BE EXTENDED FOR THESE AREAS ON SATURDAY. THINK THE
ATMOSPHERE WILL TAKE MUCH OF THE DAY TO RECOVER OVER THE SOUTHWEST
HALF OF THE CWA...HENCE THE LOWER POPS THERE...AND NO WATCH AT THIS
TIME SINCE POPS WOULD BE TOO LOW THOSE AREAS TO INCLUDE IN TONIGHT/S
FFA PRODUCT. WENT AHEAD AND CURBED MAX TEMPS A LITTLE SATURDAY...
ESPECIALLY OVER THE NORTHEAST THIRD OF THE AREA...DUE TO THE
EXPECTED PRECIPITATION AND CLOUD COVER.
THINK WE MAY SEE ENOUGH INSTABILITY CROP UP OVER THE SOUTHWEST CWA
BY LATE SATURDAY AFTERNOON FOR SHOWERS AND THUNDERSTORMS TO BREAK
OUT AGAIN THERE SATURDAY EVENING DUE TO THE PRESENCE OF SLOW MOVING
SHEAR AXIS. QPF VALUES DO NOT APPEAR TO BE QUITE AS HIGH AS FRIDAY
NIGHT AND EARLIER SATURDAY...BUT IF A LOT OF RAIN FALLS OVER THE
SOUTHWEST CWA TONIGHT...WE COULD RUN INTO FLASH FLOODING PROBLEMS
AGAIN THESE LOCATIONS SATURDAY NIGHT. THE ATMOSPHERE MAY BECOME
UNSTABLE ENOUGH...ALONG WITH 0 TO 6 KM BULK SHEAR VECTORS IN THE 25
TO 30 KT RANGE...WE COULD SEE A FEW STRONGER THUNDERSTORMS DEVELOP.
SINCE THERE IS SO MUCH UNCERTAINTY ON HOW THIS WILL ALL PLAY
OUT...WILL MENTION BOTH FLASH FLOODING AND ISOLATED SEVERE
POTENTIAL IN THE HWO.
WE MAY SEE SOMEWHAT OF A BREAK ON SUNDAY AS SHORTWAVE TROUGH/SHEAR
AXIS LIMPS EASTWARD. HOWEVER...THOUGHT IT PRUDENT TO LEAVE THE
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS GOING OVER MUCH OF THE
CWA SINCE MOST MODELS STILL INDICATING THE AREA DOWNSTREAM OF A
WEAK UPPER TROUGH...AND THE NAM STILL INDICATING THE SHEAR AXIS WILL
LINGER OVER THE CWA...AT LEAST MORE SO THAN THE GFS. SHEAR IS NOT
PROGGED TO BE VERY STRONG CWA WIDE...SO WILL LEAVE OUT ANY SEVERE
THUNDERSTORM HIGHLIGHTS FOR NOW. IT DOES APPEAR AS THOUGH WE/LL SEE
A BIT MORE SUN...SO HAVE RAISED TEMPERATURES IN MOST LOCATIONS. ANY
CONVECTION THAT DOES DEVELOP SUNDAY SHOULD WEAKEN/DISSIPATE HEADING
INTO THE EVENING. THEREFORE...WILL GO WITH MAINLY ISOLATED POPS
SUNDAY NIGHT.
THE CHANCE OF RAIN MONDAY WILL DEPEND MOSTLY ON WHETHER ANOTHER COLD
FRONT WILL DROP SOUTH INTO THE AREA. THE LATEST GFS HAS BACKED OFF
BRINGING THIS FRONT INTO OUR AREA MEMORIAL DAY...OR INTO THE AREA AT
ALL MONDAY NIGHT OR TUESDAY. HOWEVER...NAM...ECMWF...AND NOGAPS DO
BRING FRONT INTO THE AREA SO WILL KEEP CURRENT CONFIGURATION OF
TEMPS AND POPS. THE NEARER PORTIONS OF THE EXTENDED TOOK AN
INORDINATE AMOUNT OF TIME...HENCE HAVE LEFT TUESDAY AND BEYOND
PRETTY MUCH ALONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 76 62 87 / 60 70 20 20
CARLSBAD NM 60 80 63 92 / 60 50 30 20
DRYDEN TX 66 84 65 92 / 60 30 40 30
FORT STOCKTON TX 65 81 65 92 / 80 50 40 20
GUADALUPE PASS TX 59 75 57 84 / 60 40 40 20
HOBBS NM 60 79 63 91 / 60 50 30 20
MARFA TX 58 77 55 82 / 60 20 40 20
MIDLAND INTL AIRPORT TX 63 77 64 88 / 70 70 30 20
ODESSA TX 64 79 65 90 / 70 70 40 20
WINK TX 64 84 66 95 / 70 60 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH IN EFFECT FROM 6 PM MDT FRIDAY UNTIL 3
AM MDT SATURDAY FOR THE FOLLOWING ZONES...CENTRAL LEA
COUNTY...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY
COUNTY...NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT FRIDAY UNTIL 4 AM
CDT SATURDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND
WINKLER.
&&
49/67Hazardous weather outlook, May 27, 12:42 PM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT FRI MAY 27 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281910-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
242 PM CDT FRI MAY 27 2005 (142 PM MDT FRI MAY 27 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
AREAS OF ORGANIZED THUNDERSTORMS ARE IN THE FORECAST. THUNDERSTORM
DEVELOPMENT IS EXPECTED ACROSS THE TRANS PECOS REGION INTO THE
EVENING WITH STORMS EXPECTED TO DRIFT NORTH AND NORTHEAST TOWARD THE
PERMIAN BASIN TONIGHT. ALSO...A COMPLEX IS EXPECTED TO DEVELOP ALONG
THE MOUNTAINS OF EAST CENTRAL NEW MEXICO AND MOVE SOUTHEAST INTO THE
AREA OVERNIGHT. HEAVY RAINFALL IS EXPECTED WITH STORMS THAT DEVELOP.
SOME STORMS MAY BE STRONG TO SEVERE WITH HAIL NEAR THE SIZE OF
PENNIES AND WIND GUSTS TO 60 MPH. A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL AREAS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE LIKELY TO BE ONGOING ACROSS THE CENTRAL AND
NORTHERN PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS SATURDAY
MORNING. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS...SO
THE POSSIBILITY OF FLASH FLOODING WILL EXIST IN THESE AREAS AT LEAST
INTO EARLY AFTERNOON. AN ISOLATED STORM OR TWO COULD PRODUCE HAIL
OR STRONG WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY
AFTERNOON AND SATURDAY EVENING...MAINLY FROM THE DAVIS MOUNTAINS
TO THE LOWER TRANS PECOS AND WESTWARD. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.
ISOLATED SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AS
A COLD FRONT PUSHES INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SATURDAY. EMERGENCY
MANAGERS...SPOTTERS...AND OTHER INTERESTED PARTIES SHOULD KEEP
ABREAST OF THE LATEST WEATHER INFORMATION.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 27, 4:11 PM MST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT FRI MAY 27 2005
TXZ070-272345-
REAGAN TX-
611 PM CDT FRI MAY 27 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN REAGAN COUNTY.
STRONG SCATTERED THUNDERSTORMS WERE LOCATED IN OPEN COUNTRY OF EASTERN
REAGAN COUNTY...MOVING NORTHEAST AT 15 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE ALONG WITH LOCALIZED
FLOODING.
PEOPLE IN EASTERN REAGAN COUNTY...INCLUDING THE CITY OF BIG LAKE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 27, 6:03 PM MST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT FRI MAY 27 2005
TXZ075-081-280145-
BIG BEND AREA TX-PECOS TX-
803 PM CDT FRI MAY 27 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND
SOUTHEASTERN PECOS COUNTIES.
A LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM 15 MILES SOUTHEAST
OF FORT STOCKTON NEAR HIGHWAY 285...SOUTHWEST ACROSS HIGHWAY 385 IN
SOUTHERN PECOS COUNTY AND NORTHERN BREWESTER COUNTY NEAR MARATHON.
HAIL AND WINDS AROUND 55 MPH ARE WITH THIS LINE OF STORMS.
PEOPLE IN NORTH CENTRAL BREWSTER AND SOUTHEASTERN PECOS COUNTIES...
INCLUDING THE CITIES OF BAKERSFIELD AND MARATHON...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, May 27, 8:26 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1026 PM CDT FRI MAY 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 N FORT STOCKTON 30.92N 102.89W
05/27/2005 1.00 INCH PECOS TX PUBLIC
0600 PM FLASH FLOOD FORT STOCKTON 30.89N 102.89W
05/27/2005 PECOS TX PUBLIC
SOUTH SIDE OF FORT STOCKTON FLOODED INCLUDED JAMES AND
JACKSON STREETS.
0810 PM HAIL MARATHON 30.21N 103.24W
05/27/2005 1.00 INCH BREWSTER TX PUBLIC
0816 PM HAIL MARATHON 30.21N 103.24W
05/27/2005 1.00 INCH BREWSTER TX PUBLIC
0848 PM FLASH FLOOD 7 N RANKIN 31.33N 101.94W
05/27/2005 UPTON TX LAW ENFORCEMENT
FLOODING ON HWY 349 HAS TRAFFIC STOPPED.
0856 PM FLASH FLOOD RANKIN 31.23N 101.94W
05/27/2005 UPTON TX CO-OP OBSERVER
SOME FLOODING OF HOUSES IN RANKIN. RECEIVED 2 INCHES RAIN
IN PAST HOUR... 5 INCHES IN PAST TWO DAYS.
0911 PM FLASH FLOOD MARATHON 30.21N 103.24W
05/27/2005 BREWSTER TX PUBLIC
STREET FLOODING IN MARATHON
0936 PM FLASH FLOOD MARATHON 30.21N 103.24W
05/27/2005 BREWSTER TX PUBLIC
SEVERAL LOW WATER SPOTS FLOODED ON US 385 BETWEEN
MARATHON AND FORT STOCKTON. TRAVEL DIFFICULT.
1011 PM FLASH FLOOD IRAAN 30.91N 101.90W
05/27/2005 PECOS TX TRAINED SPOTTER
STREET FLOODING IN TOWN.
&&Flash Flood, Eddy
- When
- May 27, 10:09 PM MST to May 28, 12:30 AM MST
- Where
- Eddy County, 18 mi ENE of Carlsbad
- Property damage
- $150,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.517, -103.950
The public reported up to two feet of water flowing over New Mexico Route 31 in eastern Eddy County at 22:09 MDT. By 22:45 MDT, local law enforcement officials had closed the highway to through traffic. Flood waters washed out 150 feet of railroad track that parallels the state route. Rail traffic was halted for more than a week until crews were able to repair the damage.
Flash Flood, Lea
- When
- May 28, 1:30 AM MST to 4:00 AM MST
- Where
- Lea County, Lovington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.933, -103.350
A Lovington police detective reported flash flooding along several city streets. A few streets were impassable due to flowing flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 27, 20051 death · 1 event
- Flash Flooding and Hail in Texas, May 27 to 28, 2005$100,000 · 1 in hail · 9 events
- Damaging Winds in Connecticut, May 27, 2005$70,000 · 50 kt wind · 2 events
- Damaging Wind in New York, May 27, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Wisconsin, May 27, 2005$20,000 · 1 event
- Hail in New Mexico, May 27, 20051.75 in hail · 5 events
- Hail in Texas, May 27, 20051 in hail · 2 events
- Marine Thunderstorm Winds in Lake Michigan, May 27, 20052 events
- Marine Thunderstorm Winds in Lake Erie, May 27, 200561 kt wind · 2 events
- Dust Storm and Hail in Arizona, May 27, 20050.88 in hail · 2 events
- Storm Surge in Maine, May 27, 20051 event
- Heavy Rain in Puerto Rico, May 27, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451516, 5451517.